Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Wichita, KS

April 6, 20086 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 6, 2008, 10:33 AM CDT for 6 counties in Kansas. It took effect at Apr 6, 2008, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2008, 10:33 AM CDT (15:33 UTC)
In effect from
Apr 6, 2008, 11:00 AM CDT
Expired
Apr 6, 2008, 6:56 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 130 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KICT 061533
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1033 AM CDT SUN APR 6 2008


KSZ032-033-047-048-050-067-062345-
/O.NEW.KICT.FW.W.0005.080406T1600Z-080407T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
1033 AM CDT SUN APR 6 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

NORTHWEST WINDS WILL BE SUSTAINED AROUND 20 TO 25 MPH AND GUST TO
30 TO 35 MPH. THESE WINDS ALONG WITH RELATIVE HUMIDITIES AROUND 15
TO 20 PERCENT THROUGH THE LATE AFTERNOON HOURS WILL CREATE RED
FLAG CONDITIONS ACROSS THE WARNED AREA. WINDS WILL GRADUALLY TAPER
OFF BY EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

SCHRECK
2 follow-up statements
000 
WWUS83 KICT 062102
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT SUN APR 6 2008

KSZ032-033-047-048-050-067-070000-
/O.CON.KICT.FW.W.0005.000000T0000Z-080407T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
402 PM CDT SUN APR 6 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

NORTHWEST WINDS SUSTAINED AROUND 20 TO 25 MPH AND GUST TO 30 MPH
INTO THIS EVENING. THESE WINDS ALONG WITH RELATIVE HUMIDITIES
AROUND 15 TO 20 PERCENT INTO THE EVENING HOURS WILL CREATE RED
FLAG CONDITIONS ACROSS THE WARNED AREA. WINDS WILL GRADUALLY TAPER
OFF AFTER SUNSET.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KETCHAM
000 
WWUS83 KICT 062356
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT SUN APR 6 2008


KSZ032-033-047-048-050-067-070100-
/O.CAN.KICT.FW.W.0005.000000T0000Z-080407T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
656 PM CDT SUN APR 6 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING. 

NORTHWEST WINDS WILL CONTINUE TO DIMINISH TO SPEEDS OF 5 TO 10 MPH THIS
EVENING. HOWEVER...IT WILL CONTINUE TO BE VERY DRY WITH RELATIVE
HUMIDITIES RANGING FROM 20 TO 30 PERCENT THROUGH 9 PM. 

$$

COX

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 6, 6:00 AM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 6, 6:00 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
600 AM CDT SUN APR 6 2008

.UPDATE...

&&

.AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
MAIN CONCERN EARLY THIS AM IS LOW-LEVEL WIND SHEAR IN ASSOCIATION
WITH LOW-LEVEL JET JUST OFF THE SURFACE ACROSS S-CNTRL/SERN KS. COLD
FRONT ENTERING CENTRAL KS AT TAF ISSUANCE TIME WILL REACH ICT
AROUND 18Z...THEN SLOWING DOWN AS IT REACHES CNU TOWARD 00Z THIS
EVE. THE MAIN IMPACT OF THE FRONT WILL BE A WIND SHIFT TO THE NW
BEHIND THE FROPA WITH A FEW GUSTS...THEN WITH HIGH PRESSURE
BUILDING INTO NEBRASKA TONIGHT...WINDS WILL VEER TO NERLY
COMPONENT AT LIGHT SPEEDS.

&&

.PREV DISCUSSION... /ISSUED 311 AM CDT SUN APR 6 2008/

DISCUSSION...

MAIN FORECAST CONCERNS ARE PROBABILITIES FOR THUNDERSTORMS/SEVERE
WEATHER AND TEMPERATURES.

TODAY-TONIGHT:
SHORTWAVE TROF EJECTING OUT OF THE NORTHERN ROCKIES EARLY THIS AM
WILL SWEEP EWD TO THE UPPER MS VLY BY LATE TONIGHT. THE ASSOCIATED
WEAK COLD FRONT STRETCHING FROM WRN NEBRASKA THRU NWRN KS WILL MOVE
EWD ACROSS OUR AREA TODAY INTO THIS EVE. CAA HOLDS OFF TIL
TONIGHT...AND WITH DOWNSLOPE COMPONENT AND SOME SUN TODAY...HIGHS
WILL BE A FEW-SEVERAL DEGREES ABOVE NORMAL. MOISTURE OVER SERN KS
WILL PROBABLY BE TOO SHALLOW TO SUPPORT SURFACE-BASED STORMS THIS
PM/EVE SO WILL CARRY DRY FORECAST. NEAR NORMAL LOWS TONIGHT WITH
DRIER AIR TEMPORARILY MOVING IN ALONG WITH NERLY WINDS.

MONDAY-FRIDAY:
UPPER LOW NEAR 49N..137W WILL DIG INTO THE CENTRAL/SOUTHERN ROCKIES
MONDAY...BEFORE EJECTING OUT ACROSS THE CENTRAL PLAINS MON NIGHT
INTO TUES WHILE INTENSIFYING IN A NEGATIVELY-TILTED FASHION. WARM
FRONT PROGGED TO LIFT NWD TO NEAR THE KS/OK BORDER LATE MON/MON
NIGHT...ALTHOUGH THE ECMWF/UKMET HINT THAT SERN KS COULD BRIEFLY WARM
SECTOR EARLY TUES. A 50-60 KT LOW-LEVEL JET DEVELOPING LATE
MON/MON NIGHT WILL QUICKLY TRANSPORT RICH GULF MOISTURE AND STRONG
ELEVATED INSTABILITY NWD INTO AND NORTH OF THE WARM FRONT ACROSS
SOUTH CENTRAL/SERN KS. OUR MAIN SEVERE THREAT LOOKS TO BE LARGE
HAIL WITH VERY STEEP MID-LEVEL LAPSE RATES AND STRONG CLOUD-BEARING
SHEAR ATOP A LOW-LEVEL INVERSION. OUR HIGHEST RAIN PROBABILITIES
LOOK TO BE MON NIGHT INTO TUES AM...BEFORE DRY SLOT PUSHES NEWD
THRU THE AREA TUES PM. CLOUDS...RAIN AND COLD AIR ADVECTION WILL
MAKE FOR A COOL DAY TUES.

A BRIEF RESPITE IN PRECIPITATION IS EXPECTED TUES NIGHT INTO EARLY
WED BEFORE NEXT PROGRESSIVE PACIFIC UPPER TROF ARRIVES IN THE
CENTRAL/SOUTHERN PLAINS BY THURS/FRI. THIS SYSTEM LOOKS EVEN MORE
INTENSE THAN MONDAY/TUESDAYS AS IT INTENSIFIES WHILE MOVING OVER
THE KANSAS REGION. STRONG ISENTROPIC LIFT/MOISTENING MAY SET OFF
SHOWERS AS SOON AS WED PM...HOWEVER THE BRUNT OF THE FORCING AND
PRECIPITATION SHOULD AFFECT OUR AREA WED NIGHT THROUGH THURS NIGHT.
HIGHS LOOK A LITTLE COOLER THAN NORMAL WED-FRI GIVEN THE
CLOUDS...RAIN AND DEEPENING SYSTEM DRAWING COOLER AIR IN ON ITS
BACKSIDE.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  42  61  46 /  10  10  40  70
HUTCHINSON      69  39  58  41 /  10  10  40  70
NEWTON          68  40  58  43 /  10  10  40  70
ELDORADO        70  42  61  46 /  10  10  40  70
WINFIELD-KWLD   70  44  63  49 /  10  10  40  60
RUSSELL         66  36  51  37 /   0  10  50  80
GREAT BEND      66  37  52  38 /  10  10  50  70
SALINA          68  37  57  40 /  10  10  50  80
MCPHERSON       68  39  58  40 /  10  10  40  70
COFFEYVILLE     73  44  66  53 /  10  10  30  80
CHANUTE         71  43  65  50 /  10  10  30  80
IOLA            71  42  64  49 /  10  10  30  80
PARSONS-KPPF    73  44  66  53 /  10  10  30  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 6, 5:38 AM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
538 AM CDT SUN APR 6 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
538 AM CDT SUN APR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL BE HIGH AREAWIDE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG STORM SYSTEM WILL MOVE ACROSS THE KANSAS REGION MONDAY
INTO EARLY TUESDAY...WITH THUNDERSTORMS BECOMING LIKELY ACROSS THE
AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MONDAY INTO
TUESDAY MORNING ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.
LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT.

ANOTHER STRONG STORM SYSTEM WILL AFFECT THE REGION LATE WEDNESDAY
THROUGH THURSDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE WITH THIS
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPOTTER ACTIVATION IS POSSIBLE LATE MONDAY INTO TUESDAY MORNING
ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.